Mississippi, 2021

Hail in Mississippi, March 15, 2021

March 15, 2021 · NWS JAN · 2 events in 2 counties and zones

A front was stalled across the southern part of Mississippi and a lone storm developed within a warm, moist airmass on the afternoon of March 15th. This storm produced severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A front was stalled across the southern part of Mississippi and a lone storm developed within a warm, moist airmass on the afternoon of March 15th. This storm produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 15, 5:45 PM CST, 9 minutes earlier.

Area forecast discussion, Mar 15, 5:45 PM CST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
645 PM CDT Mon Mar 15 2021

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion: VFR ceilings will continue this evening, but
MVFR/IFR ceilings will develop after midnight and continue
through noon Tuesday. Isolated showers and thunderstorms will
remain in the area through the period./GG/

&&

.DISCUSSION...

Tonight through Tuesday: The cold front which pushed into the area
earlier this morning has begun to stall out as the mid/upper support
pulls away to the northeast. In fact, southerly surface winds have
kicked back in across much of the region, so it may already be
wavering back slightly to the north. Scattered shower activity
remains along the front, and with moderate mixed layer instability
having developed to the south of it, additional isolated showers
have filled in across parts of Southeast MS. With the lack of
coherent forcing this evening, high res guidance is a mixed bag on
whether much convection will redevelop. However, with 50-70 kt of
effective deep layer shear still in place, any storms that are able
to develop in this environment have the potential to be severe. With
the diurnal increase in instability, the severe threat is expected
to mostly decrease later in the overnight/early morning Tuesday
though rain chances will persist.

The front will remain quasi-stationary and situated across the
northern portion of the area through the day tomorrow. Once again,
forcing will be fairly subtle, but with a moist and unstable
airmass, additional development of showers and thunderstorms is
likely through the daytime. In addition, 40-60 kt of deep layer
shear with developing moderate instability will again support the
conditional potential for a few severe storms. Though convection may
very well be ongoing by daybreak Tuesday morning, the potential for
isolated severe weather appears greater in the afternoon as stronger
instability develops. We will continue to highlight both of these
threats in the HWO/graphics. /DL/

Tuesday Night through Monday:

The primary concern remains the period of Enhanced Risk for severe
thunderstorms - beginning Wednesday morning and lasting through
Wednesday evening. Details are outlined below. Once the cold front
clears our area Thursday morning, thunderstorm chances end and the
forecast becomes more about temperatures.

Looking specifically at the severe weather event on Wednesday,
threats will evolve throughout the day, and timing is a bit hard to
outline at this point still. The synoptic setup will feature an
upper-level closed low pressure system moving east along the I-40
corridor, with a deepening surface low ahead of it. The old frontal
boundary stretched across our area will probably be reinforced by
daytime precip on Tuesday, but should start to lift northward as a
warm front heading into Wednesday morning as warm air advection
increases ahead of the low pressure system. There will be a risk for
severe storms in the warm front zone (far northeast Louisiana, far
southeast Arkansas, and northern Mississippi) early Wednesday
morning, with some support for this scenario represented in the
latest suite of high-res guidance. Deep layer wind shear and some
veering in the lower level wind profile is enough to support all
modes of severe weather as the front lifts north. Capping during the
morning hours will limit storm potential farther south and in the
wake of this initial wave of activity through the morning.
Increasing low-level moisture advection and destabilization with
daytime heating should see an uptick in shower and thunderstorm
potential through the entire warm sector by Noon and into the
afternoon. In southeastern Mississippi, higher moisture values may
see convective initiation occur first before activity spreads
northward. Depending on exact timing, if this wave can get organized
during the afternoon, severe parameters including >2000 j/KG MLCAPE
and 40-50 kts deep layer shear would support supercell
thunderstorms. Finally, the main chance for thunderstorms and severe
weather potential will accompany the sytem's cold frontal passage.
Threats include damaging wind, hail, and tornadoes, some of which
could be strong. Threats will end from west to east as the front
passes through, ending everywhere by around midnight Wednesday night.

After the severe weather episode ends Wednesday night, cold air
advection and a slow-to-depart upper-level trough will keep
conditions cool and breezy through Friday. A building upper-level
ridge shifting east over the area and winds turning out of the
southeast will see a gradual warming trend headed into early next
week. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       64  79  65  83 /  37  74  54  89
Meridian      62  79  64  82 /  59  81  60  90
Vicksburg     64  81  66  81 /  38  59  54  90
Hattiesburg   64  79  65  83 /  65  79  31  88
Natchez       64  79  67  81 /  27  74  31  87
Greenville    59  78  64  78 /  12  25  76  95
Greenwood     62  78  64  79 /  22  39  74  95

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

GG
Hazardous weather outlook, Mar 15, 3:19 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
419 PM CDT Mon Mar 15 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>030-032>038-
040>044-047>049-053>055-059>064-072-073-162130-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw-
Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Warren-Hinds-Rankin-Claiborne-
Copiah-Simpson-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Marion-Lamar-
419 PM CDT Mon Mar 15 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tuesday

Isolated severe thunderstorms will be possible Tuesday into
Tuesday evening. Some thunderstorms could produce damaging wind
gusts and hail.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

Severe storms are likely from early Wednesday morning through
late Wednesday night across northeast Louisiana, southeast
Arkansas, and much of the state of Mississippi. These storms will
be capable of producing damaging wind gusts in excess of 60 mph,
hail up to golf ball size, and tornadoes. Some tornadoes could be
strong.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Tuesday
through Wednesday night.

MSZ031-039-045-046-050>052-056>058-065-066-074-162130-
Lowndes-Noxubee-Neshoba-Kemper-Scott-Newton-Lauderdale-Smith-
Jasper-Clarke-Covington-Jones-Forrest-
419 PM CDT Mon Mar 15 2021

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi, and
southeast Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Tuesday

Isolated severe thunderstorms will be possible this evening and
again Tuesday into Tuesday evening. Some thunderstorms could
produce damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

Severe storms are likely from early Wednesday morning through
late Wednesday night across northeast Louisiana, southeast
Arkansas, and much of the state of Mississippi. These storms will
be capable of producing damaging wind gusts in excess of 60 mph,
hail up to golf ball size, and tornadoes. Some tornadoes could be
strong.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Wednesday night.

NF

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Mar 15, 5:41 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
641 PM CDT Mon Mar 15 2021

MSZ049-160015-
Rankin MS-
641 PM CDT Mon Mar 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RANKIN COUNTY UNTIL
715 PM CDT...

At 641 PM CDT, Meteorologists were tracking a strong thunderstorm
near Fannin, or near Madison, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Fannin around 645 PM CDT.
  Goshen Springs around 655 PM CDT.
  Pisgah around 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3239 9006 3242 9007 3244 9007 3244 9004
      3248 9002 3248 8999 3250 8998 3249 8996
      3254 8989 3255 8990 3259 8982 3259 8979
      3245 8975
TIME...MOT...LOC 2341Z 251DEG 28KT 3244 9002

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 25 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rankin

When
March 15, 5:54 PM CST to 6:10 PM CST
Where
Rankin County, 2.15 mi NNW of Goshen Spgs to 5.53 mi N of Leesburg
Measured
1 in hail
Reported by
Public
Coordinates
32.500, -89.930

A swath of nickel to quarter size hail occurred across northern Rankin County.

Hail, Scott

When
March 15, 6:10 PM CST to 6:27 PM CST
Where
Scott County, 3.46 mi NW of Branch to 2.24 mi NNE of Beach
Measured
1.5 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.510, -89.766

A swath of hail occurred across northern Scott County. Hail up to ping pong ball size occurred.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948439, 948440.